Breast Cancer

, Volume 21, Issue 3, pp 379–381

Anastrozole can cause severe hypercalcaemia mimicking primary hyperparathyroidism

Case Report

DOI: 10.1007/s12282-011-0253-x

Cite this article as:
Järhult, J. Breast Cancer (2014) 21: 379. doi:10.1007/s12282-011-0253-x

Abstract

A 65-year-old woman on anastrozole treatment because of a recurrent breast cancer developed hypercalcaemia and increased parathyroid hormone (PTH) levels 2½ years after start of the treatment. A diagnosis of hyperparathyroidism was suspected and the patient underwent neck surgery, but only normal parathyroid glands were found. Postoperatively, the hypercalcaemia as well as the PTH level continued to rise, and 9 months after exploration of the parathyroids her calcium level was extremely high (adjusted serum calcium = 3.39 mmol/l). Anastrozole was then withheld, and within 2 weeks the severe hypercalcaemic state turned into hypocalcaemia. A month later, anastrozole treatment was started again, and after 6 weeks her calcium and PTH values had returned to extremely high levels. After withdrawal of anastrozole, calcium and PTH concentrations again fell toward normal values. The urinary excretion of calcium was very low during anastrozole treatment and high after cessation of the drug. The mechanism(s) by which anastrozole can cause hypercalcaemia are unknown. However, it might be hypothesised that anastrozole, directly or indirectly, interferes with the calcium-sensing receptors known to be present on the cell surface of both parathyroid and renal tubular cells.

Keywords

Breast cancer Aromatase inhibitors Anastrozole Side effects Hypercalcaemia 

Copyright information

© The Japanese Breast Cancer Society 2011

Authors and Affiliations

  1. 1.Department of SurgeryRyhov HospitalJönköpingSweden

Personalised recommendations